Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 15, NWS Denver/Boulder, CO

June 22, 2006Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 22, 2006, 3:45 PM MDT for Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 3:45 PM MDT (21:45 UTC)
Expired
Jun 22, 2006, 4:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:21 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 222145
TORBOU
COC073-222230-
/O.NEW.KBOU.TO.W.0015.060622T2145Z-060622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  FORDER...OR ABOUT 43 MILES NORTHEAST OF PUEBLO. THIS STORM WAS
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT AND FORDER.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3875 10400 3853 10407 3851 10344 3861 10342

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 222204
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT THU JUN 22 2006

COC073-222230-
/O.CON.KBOU.TO.W.0015.000000T0000Z-060622T2230Z/
LINCOLN CO-
401 PM MDT THU JUN 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHWESTERN LINCOLN COUNTY...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR WILD HORSE POINT...OR ABOUT 40 MILES NORTH OF
LA JUNTA. THIS STORM WAS MOVING SOUTHEAST AT 35 MPH. 

THIS STORM PRODUCED 60 MPH WIND GUSTS 3 MILES SOUTHEAST OF KARVAL.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILD HORSE POINT AND FORDER.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3875 10400 3853 10407 3851 10344 3861 10342

$$

BARJENBRUCH
000 
WWUS55 KBOU 222228
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT THU JUN 22 2006

COC073-222238-
/O.EXP.KBOU.TO.W.0015.000000T0000Z-060622T2230Z/
LINCOLN CO-
428 PM MDT THU JUN 22 2006

...THE TORNADO WARNING FOR SOUTHWESTERN LINCOLN COUNTY EXPIRED AT 430
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3875 10400 3853 10407 3851 10344 3861 10342

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:25 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 22, 2:25 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT THU JUN 22 2006

.SHORT TERM DISCUSSION...TNGT-FRI...SURGE OF COOLER OUTFLOW AIR FM
PERSISTENT TSTMS OVR NERN CORNER OF STA ALL MRNG HAVE COOLED AND
STABILIZED THE AMS ACRS THE NRN PTN OF THE PLAINS THIS AFTN.  WILL
THUS REDUCE POPS TO ISOLD THERE THIS EVE.  OVR PALMER DIVIDE AND
FAR NERN PLAINS WHERE TSTMS ARE ONGOING WILL LEAVE SCT POPS THIS EVE.
THE AMS WILL WRM AND DRY FM THE W ACRS THE AREA ON FRI AFTN.  FCST
UPR AIR SOUNDINGS SHW ONLY SML CAPES AT DEN AND NO CAPE OVR MTNS.
WILL KEEP A SLGT CHC OF TSTMS OVR PLAINS AND ERN FTHLLS WITH HIR
POPS NR NERN BRDR.  WITH WRMG TEMPS ALF AND MORE SUN WILL WRM TEMPS
A GUD 10 DEGS ON PLAINS.  WILL MAKE ONLY SML ADJSTMNTS TO MOS TEMP
GDNC VALUES.

.LONG TERM DISCUSSION...THE MODELS SHOW THE UPPER RIDGE CENTER OVER
THE GREAT BASIN FRIDAY NIGHT THROUGH SUNDAY NIGHT.  THE FLOW ALOFT
IS MOSTLY NORTHWESTERLY THROUGH THOSE PERIODS AS WELL.  THERE WILL
LIKELY BE A WEAK TROUGH OR TWO IN THE NORTHWESTERLY FLOW.  THE QG
VERTICAL VELOCITY FIELDS HAVE SOME WEAK UPWARD MOTION PROGGED
SATURDAY AND SATURDAY NIGHT.  IN THE LOWER LEVELS...PRESSURE AND
WIND FIELDS HAVE EASTERLY BOUNDARY LAYER FLOW BOTH SATURDAY
AFTERNOON AND SUNDAY.  MOISTURE-WISE...EARLY SATURDAY LOOKS PRETTY
DRY...MORE SO ON THE ETA...BUT BY LATE IN THE DAY AND SATURDAY NIGHT
IT MOISTENS BACK UP.  SUNDAY STAYS MOIST AS WELL.  THE BOUNDARY
LAYER DEW POINT FIELDS HAVE DECENT MOISTURE OVER THE PLAINS FRIDAY
NIGHT.  QUITE A BIT OF DRYING FOR SATURDAY...BUT BY LATE IN THE
AFTERNOON...LOW LEVEL MOISTURE INCREASES DRAMATICALLY.  DEW POINTS
IN THE 50S COVER ALL THE PLAINS.  THIS CONTINUES INTO MID DAY
SUNDAY...THEN THEY DROP INTO THE 40S F FOR THE AFTERNOON.   THE GFS
KEEPS A DECENT THETA-E AXIS OVER THE PLAINS AND FOOTHILLS THROUGH
ALL THE PERIODS...THE ETA MOVES IT OUT EARLY SATURDAY BUT BRINGS IT
BACK BY EVENING.  THE BEST CAPES ARE FOR SUNDAY LATE DAY...FRIDAY
EVENING IS NOT BAD...AND LATE DAY SATURDAYS ARE THE LEAST
SUBSTANTIAL.  AGAIN...THATS ASSUMING THE ETAS DRYING IS THE
TRUTH.  WILL UP POPS A BIT LEANING MORE TO LESS EXPECTED DRYING ON
SATURDAY AND ALL CONSIDERING THE CURRENT SITUATION OF ACTUALLY
GETTING MEASURABLE PRECIPITATION IN OUR DRAUGHT RIDDEN CWA.  AGAIN
WILL ONLY INCREASING CURRENT GOING POPS A LITTLE BIT MAINLY
SATURDAY.  FOR TEMPERATURES...SATURDAY LOOKS A BIT WARMER THAN
FRIDAY. SUNDAY IS A BIT COOLER.

FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS HAVE AN UPPER
RIDGE CENTERED FROM THE GREAT BASIN INTO THE FOUR CORNERS THROUGH
THE PERIOD.  THE FLOW ALOFT OVER THE FORECAST AREA IS
NORTHWESTERLY.  THERE WILL LIKELY BE A FEW WEAK TROUGHS EMBEDDED
ALONG WITH A SURGE OF UPSLOPE.  ENOUGH MOISTURE APPEARS TO BE AROUND
SO WILL KEEP LIMITED LATE DAYS GOING ALONG WITH NORMAL TO SLIGHTLY
ABOVE NORMAL TEMPERATURES.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/KOOPMEINERS
Hazardous weather outlook, Jun 22, 10:53 AM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU JUN 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN CORNER
OF COLORADO LATE THIS MORNING WILL GRADUALLY MOVE INTO NEBRASKA AND
KANSAS BY AROUND MIDDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE EASTERN
SLOPES OF THE MOUNTAINS BY MID AFTERNOON AND SPREAD TO THE EAST
OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF COLORADO DURING
THE LATE AFTERNOON AND EVENING.  AMPLE INSTABILITY WILL BE PRESENT
FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  SUFFICIENT SHEAR WILL BE PRESENT FOR POSSIBLE
TORNADOES FROM SUPERCELL STORMS.

SURFACE DEWPOINTS OVER THE PLAINS HAVE RISEN INTO THE 50S AT MIDDAY
AND UPSLOPE FLOW OVER THE PLAINS WILL CONTINUE TO DRIVE THIS LOW
LEVEL MOISTURE INTO THE EASTERN FOOTHILLS.  AN UPPER LEVEL
DISTURBANCE WILL ADD TO THE INSTABILITY BY PRODUCING WEAK RISING
MOTION IN THE AIR MASS.

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE WESTERN MOUNTAINS AND HIGH MOUNTAIN VALLEYS WHERE
THE AIR MASS WILL BE DRIER AND MORE STABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 200 PM.

GARD/RJK

In the hours before

Local storm report, Jun 22, 1:42 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
142 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

&&

CLB
Local storm report, Jun 22, 1:49 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

&&

CLB
Local storm report, Jun 22, 2:27 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 W ELBERT              39.22N 104.62W
06/22/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

&&

JK
Local storm report, Jun 22, 2:54 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          15 E KIOWA              39.35N 104.18W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

0200 PM     HAIL             5 W ELBERT              39.22N 104.62W
06/22/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0146 PM     TORNADO          6 SSW ELIZABETH         39.28N 104.64W
06/22/2006                   ELBERT             CO   TRAINED SPOTTER

            STARTING TO DISSIPATE

0132 PM     TORNADO          5 SW ELBERT             39.17N 104.60W
06/22/2006                   ELBERT             CO   PUBLIC

0130 PM     TORNADO          10 SSE FRANKTOWN        39.25N 104.68W
06/22/2006                   DOUGLAS            CO   FIRE DEPT/RESCUE

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:14 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 22, 1:21 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert54 min
Jun 22, 1:29 PM MDTTornado WarningBOUDouglas, Elbert46 min
Jun 22, 1:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Jun 22, 2:09 PM MDTTornado WarningBOUElbert22 min
Jun 22, 2:13 PM MDTTornado WarningBOUElbert, Lincoln47 min
Jun 22, 3:01 PM MDTTornado WarningBOUElbert, Lincoln44 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.